Resources | Health News | Therapies | Fitness
Clonidine - Interactions and Warnings
- Anesth Analg 2002 Apr;94(4):886-91, table of contents -- The interaction between propofol and clonidine for loss of consciousness. -- Higuchi H, Adachi Y, Dahan A, Olofsen E, Arimura S, Mori T, Satoh T.
Clonidine, an antihypertensive drug, is also a sedative. This sedative effect, although an adverse event in the treatment of hypertensive patients, can be helpful for sedation of surgical patients. The mechanism of this effect, however, is unknown. In this study, we show that the sedative effect of clonidine is mediated by nitric oxide, because it could be prevented by pretreatment with nitric oxide synthase inhibitors.
- Anesth Analg 2001 Nov;93(5):1217-21 -- The effects of nitric oxide synthase inhibitors on the sedative effect of clonidine. -- Soares de Moura R, Rios AA, de Oliveira LF, Resende AC, de Lemos Neto M, Santos EJ, Correia ML, Tano T.
A 12-year-old boy on a dextroamphetamine-clonidine-trazodone treatment regimen had a recurrence of insomnia, and his bedtime trazodone dose was doubled from 50 mg to 100 mg. Within 45 mins after taking the first 100-mg trazodone dose on an empty stomach, the patient had a syncopal episode associated with hypotension, bradycardia, and sedation. The drug reaction could have resulted from either trazodone or clonidine, but it is more likely to have resulted from a pharmacodynamic clonidine-trazodone interaction, presumably aggravated by rapid absorption (on an empty stomach) of a recently increased dose of trazodone. Physicians should remain aware that trazodone has the potential to produce hypotension and sedation, especially when combined with other agents (such as clonidine) that might produce the same adverse effects.
- J Child Adolesc Psychopharmacol 1996 Fall;6(3):203-9 -- A possible clonidine-trazodone-dextroamphetamine interaction in a 12-year-old boy. -- Bhatara VS, Kallepalli BR, Misra LK, Awadallah S.
Clonidine overdose is a potentially serious condition, often requiring intensive care management. Experience suggests that it is a growing problem, related in part to its increased use in the treatment of ADHD. Preventive strategies, including raising the level of awareness of risks, changes to packaging and appropriate selection of patients for treatment, need consideration if further overdoses are to be prevented.
- J Paediatr Child Health. 1998 Dec;34(6):501-2. -- Clonidine overdose in childhood: implications of increased prescribing. -- Kappagoda C, Schell DN, Hanson RM, Hutchins P.
Authors report a case of hallucinations related to clonidine treatment in an elderly man with hypertension and renal failure. The symptoms appeared shortly after treatment is starting. The hallucinations disappeared after clonidine withdrawal. Implications for clinical practice are evocated.
- Clin Ter 2000 Jan-Feb;151(1):45-7 -- Clonidine hallucinations: description of a clinical case -- Campanella C, Salvini S, Casaldi S, Chiacchiararelli F, Serra A, Di Giacomo G.
Report two cases of a possible adverse interaction between clonidine and verapamil resulting in atrioventricular (AV) block in both patients and severe hypotension in one patient. Clinicians should be acquainted with this possibly fatal interaction between two commonly used antihypertensive drugs. Caution is recommended in combining clonidine and verapamil therapy, even in patients who do not have sinus or AV node dysfunction. The two drugs may act synergistically on both the AV node and the peripheral circulation.
- Ann Pharmacother 1994 Jul-Aug;28(7-8):881-3 -- Adverse interaction between clonidine and verapamil. -- Jaffe R, Livshits T, Bursztyn M.
Clonidine also inhibited coenzyme Q10-enzymes.
- Res Commun Chem Pathol Pharmacol 1975 Nov;12(3):533-40 -- Bioenergetics in clinical medicine. III. Inhibition of coenzyme Q10-enzymes by clinically used anti-hypertensive drugs. -- Kishi H, Kishi T, Folkers K.
Consult with your physician before using any herbs or herbal products.